Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 34, NWS Cheyenne, WY

August 8, 2025Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Aug 8, 2025, 6:51 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 2 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2025, 6:51 PM MDT (00:51 UTC)
Expired
Aug 8, 2025, 9:00 PM MDT
In force
2 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:52 PM MDTNON-TSTM WND GST 713 Nw Elk Mountain, WYWYDOT sensor at Elk Mountain. Sustained winds of 30 to 35 mph.
Aug 8, 7:16 PM MDTNON-TSTM WND GST 613 Nw Elk Mountain, WYMesonet station WY19 2.9 NW Elk Mountain (WYDOT).
Aug 8, 7:22 PM MDTNON-TSTM WND GST 703 Nw Elk Mountain, WYWYDOT Sensor at Elk Mountain.
Aug 8, 7:26 PM MDTNON-TSTM WND GST 703 Nw Elk Mountain, WYMesonet station WY19 2.9 NW Elk Mountain (WYDOT).
Aug 8, 8:26 PM MDTNON-TSTM WND GST 653 Ese Elk Mountain, WYWYDOT sensor at County Road 402.
Aug 8, 8:32 PM MDTNON-TSTM WND GST 653 Ese Elk Mountain, WYMesonet station WY20 2.5 SE Elk Mountain (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3659 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS75 KCYS 090051
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
651 PM MDT Fri Aug 8 2025

WYZ110-090300-
/O.NEW.KCYS.HW.W.0034.250809T0051Z-250809T0300Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
651 PM MDT Fri Aug 8 2025

...HIGH WIND WARNING FOR GUSTY SHOWERS IN EFFECT UNTIL 9 PM MDT THIS 
EVENING...

* WHAT...Slow moving scattered showers producing localized wind 
  gusts over 60 mph.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

* ADDITIONAL DETAILS...Winds will not be steady. Expect to find 
  sudden shifts in wind speed and direction associated with passing 
  shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

MN
1 follow-up statement
852 
WWUS75 KCYS 090256
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
856 PM MDT Fri Aug 8 2025

WYZ110-090400-
/O.EXP.KCYS.HW.W.0034.000000T0000Z-250809T0300Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
856 PM MDT Fri Aug 8 2025

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire. Occasional gusty showers may 
continue to produce wind gusts to around 50 mph through the next 
several hours.

$$

MN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Aug 8, 5:50 PM MDT, 1 hour 1 minute earlier. Its key messages:

  • Red Flag Warnings remain in effect through Saturday due to low afternoon relative humidity and poor overnight humidity recoveries.
  • Sunday will be the coolest day of the period, with drying and warming next week and gusty winds returning by the middle to end of the week alongside potential critical fire weather conditions.
Area forecast discussion, Aug 8, 5:50 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
550 PM MDT Fri Aug 8 2025

.KEY MESSAGES...

- Red Flag Warnings remain in effect through Saturday due to
  low afternoon relative humidity and poor overnight humidity
  recoveries.

- Sunday will be the coolest day of the period, with drying and
  warming next week and gusty winds returning by the middle to
  end of the week alongside potential critical fire weather
  conditions.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 340 PM MDT Fri Aug 8 2025

Today begins a break from the very hot temperatures across the area
as an unseasonably strong upper level low moves over the northern
Rockies and into the northern Plains. Most of the area is at least 5-
8F cooler than 24-hours ago at this time, with some portions of the
US-20 corridor close to 20F cooler. GOES satellite imagery
depicts a fairly potent circulating upper level low
centered over the Montana/Canada border, with a deeper moisture
plume moving over most of the forecast area. At the surface,
the post frontal airmass is not particularly moist, but also
not nearly as dry as what we saw yesterday. Dewpoints over the
High Plains generally range from the mid 40s to mid 50s.
Mesoanalysis shows modest instability over the High Plains, but
also fairly strong capping still present. However, vertical wind
shear is quite strong, with 0-6km shear around 50 to 60 knots
for most of the area. Some continued destabilization is expected
for the remainder of the afternoon and early evening hours,
which may kick off some isolated thunderstorms. There is overall
fairly low confidence in how this will play out today, but the
environment may support a supercell or two, if storms manage to
develop after all. Widely scattered showers and thunderstorms
may continue through much of the night over the High plains,
driven by modest overrunning and tapping into lingering elevated
instability.

A dry slot is also apparent on water vapor imagery moving across
central Wyoming. This will begin to push dewpoints downward again
this evening and overnight in Carbon county and our northern zones.
and increase fire weather concerns again for Saturday. Dry air
should stall out somewhere over the High Plains, with better surface
moisture lingering southeast of roughly a Cheyenne to Alliance line.
Look for very pleasant temperatures across most of the area, mainly
in the mid 70s to mid 80s. A vort-max rotating around the base of
the slow moving upper level low will help provide a little bit of
lift. While very dry mid-level air will suppress convection over
most of the area, the moist wedge to the southeast will still
contain a decent environment for showers and thunderstorms. If
storms get going, it looks like a fairly late show that may last
into the overnight hours as forcing and elevated instability
continue into early Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 340 PM MDT Fri Aug 8 2025

Sunday begins cool and rainy and will be our "coldest" day of
the period (widespread highs 70's and some low 80s). The upper
level low will begin to depart, but not before another round of
activity will be possible through the afternoon with the best
ingredient for stronger to severe weather expected to remain
just to our south in Colorado. While not notably moist at the
surface, we should see moisture return enough that the
widespread fire weather danger we've had all week should finally
ease. With the pressure gradient relaxing allowing winds to
lessen, the warming and drying trend we can expect to start next
week should also stay just outside of critical fire weather
danger. High pressure to the west will remain in control through
at least the middle of the week, but will begin to wane due to
an upper level trough strengthening and dropping down from
Canada. This will then allow for high pressure to the east to
begin strengthening, but for our region the pressure gradient
will tighten allowing breezy winds to return. And with a lack of
surface moisture too, don't be surprised if we see red flag
conditions returning by the middle of the week. Mid level
moisture returning should help fuel some light precipitation
chances, but we won't see stronger precip or storms until we get
a stronger feature to pass across the forecast area, not likely
until later next week or possibly into the weekend. Otherwise
the warming will remind us that summer isn't quite done with us
yet, with the warmest highs on Thursday as 90's to triple digits
show up once again.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 550 PM MDT Fri Aug 8 2025

Surface cold front has pushed into Colorado this afternoon with
north winds across the high plains. The front is currently stalled
near Laramie with gusty westerly winds west of the front. A few
showers or an isolated thunderstorm are possible through this
evening.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail with a midlevel
overcast cloud deck for most terminals through late this evening.
Can't rule out a few thunderstorms, mainly for KCDR, KSNY, and
KAIA...but confidence remains low. Will keep the PROB30 group in
these TAFs for now, but will likely need to remove them by 03z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 6 PM MDT Saturday for WYZ419>429.
NE...None.

&&

SHORT TERM...MN
LONG TERM...CG
AVIATION...TJT
Hazardous weather outlook, Aug 8, 3:42 PM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
342 PM MDT Fri Aug 8 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-092145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
342 PM MDT Fri Aug 8 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- An isolated strong to severe thunderstorm cannot be ruled out
  this afternoon/evening, mainly in the northern NE panhandle
  and east central WY.

- Red Flag Warnings remain in effect through Saturday due to
  low afternoon relative humidity and poor overnight humidity
  recoveries.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

- Sunday will be the coolest day of the period, with drying and
  warming next week and gusty winds returning by the middle to end
  of the week alongside potential critical fire weather
  conditions.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Aug 8, 4:49 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
449 PM MDT Fri Aug 8 2025

WYZ102-103-106>108-082345-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-North Laramie Range WY-Niobrara County WY-
449 PM MDT Fri Aug 8 2025

...GUSTY SHOWERS WILL IMPACT SOUTHERN NIOBRARA...NORTHEASTERN
ALBANY...NORTHERN GOSHEN...CENTRAL PLATTE AND SOUTHERN CONVERSE
COUNTIES THROUGH 545 PM MDT...

At 449 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Rawhide Buttes to near Laramie Peak. Movement was
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheatland, Guernsey, Fort Laramie, Hartville, Chugcreek, Lakeview
North, Westview Circle, Y-O Ranch, Register Cliff State Historic
Site, Friend Park Campground, Sandy Cove Campground, Laramie Peak,
Guernsey State Park, Pine Ridge Estates, Phifer Airfield, Jay Em,
Oregon Trail Ruts State Historic Site, Dwyer Junction, Fort Laramie
National Historic Site, and Grayrocks Reservoir.

This includes Interstate 25 in Wyoming between mile markers 77 and
105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4227 10410 4188 10541 4225 10552 4261 10452
TIME...MOT...LOC 2249Z 306DEG 12KT 4250 10453 4222 10535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Aug 8, 5:03 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Fri Aug 8 2025

WYZ103-105-106-110-113>116-090000-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
North Laramie Range WY-Laramie Valley WY-Snowy Range WY-
503 PM MDT Fri Aug 8 2025

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND CENTRAL ALBANY
COUNTIES THROUGH 600 PM MDT...

At 502 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 11 miles west of Bow River Campground to 6 miles
northwest of Wheatland Reservoir Number 3. Movement was southeast at
15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, Medicine Bow, Rock River, Elk Mountain, Bosler, Brooklyn Lake
Campground, McFadden, Nash Fork Campground, Wheatland Reservoir
Number 3, Rob Roy Reservoir, Arlington, Turpin Reservoir, Brooklyn
Lake, Sugar Loaf Campground, Libby Creek Campground, Bow River
Campground, Deep Creek Campground, Sybille Canyon, Centennial, and
Snowy Range Pass.

This includes Interstate 80 in Wyoming between mile markers 253 and
300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 10618 4164 10529 4195 10529 4223 10552
      4162 10679
TIME...MOT...LOC 2302Z 309DEG 15KT 4156 10659 4194 10582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Aug 8, 5:54 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
554 PM MDT Fri Aug 8 2025

WYZ105-106-109-110-113>116-090100-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Laramie Valley WY-Snowy Range WY-
554 PM MDT Fri Aug 8 2025

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND CENTRAL ALBANY
COUNTIES THROUGH 700 PM MDT...

At 554 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 6 miles southwest of Elk Mountain to near Rock River.
Movement was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, Medicine Bow, Rock River, Elk Mountain, Bosler, Turpin
Reservoir, Brooklyn Lake, Brooklyn Lake Campground, Sugar Loaf
Campground, Libby Creek Campground, McFadden, Bow River Campground,
Deep Creek Campground, Centennial, Nash Fork Campground, Snowy Range
Pass, Medicine Bow Peak, North Fork Campground, and Arlington.

This includes Interstate 80 in Wyoming between mile markers 246 and
298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 10618 4164 10535 4191 10623 4169 10674
TIME...MOT...LOC 2354Z 282DEG 8KT 4163 10650 4180 10594

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Local storm report, Aug 8, 6:31 PM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
631 PM MDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Non-Tstm Wnd Gst 3 ESE Elk Mountain      41.67N 106.37W
08/08/2025  M62 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY20 2.5 SE Elk Mountain
            (WYDOT).

&&

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.